Tornadoes · United States · Kansas · 2008

EF0 tornado, Elm Mills to Sawyer, Kansas, May 23, 2008

From Elm Mills to Sawyer, this EF0 tornado ran 3.3 miles across Barber and Pratt counties on May 23, 2008, touching down at 10:17 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2008
Touchdown
10:17 PM CDT (03:17 UTC)
Lifted
10:22 PM CDT (03:22 UTC)
On the ground
5 minutes
Path length
3.3 miles (5.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Barber and Pratt counties
Touchdown point
37.436, -98.662
Lift-off point
37.482, -98.650
Record number
0805232117-01

What the Weather Service recorded

An anonymously strong upper level system allowed everything to come together at the surface to produced what is perhaps the biggest tornado outbreak to ever occur in the Dodge City CWA! Fifty-five tornadoes were documented during that afternoon and evening! Some of the tornadoes were very large and damaging. The character of the supercell thunderstorms that day had similarities to the storms that produced the Greensburg tornado a little over a year after. In fact there was one tornado that was just as large and perhaps could have been just as damaging that was headed towards the small Kiowa county town but fortunately turned and dissipated.

This tornado did minor tree damage and then moved into Pratt county at 1019 PM CDT.

This tornado did minor tree damage and crossed into Pratt county at 1021 PM CDT.

This tornado moved out of Barber county at 1019 PM and caused EF1 damage to trees.

This tornado caused minor tree damage as it crossed into the county from Barber county. It lasted 1 minute in Pratt county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

38 minutes of warning. NWS DDC issued a tornado warning for this county at 02:39 UTC, 38 minutes before the tornado touched down, in force until 03:30 UTC.

The county was under a tornado watch, issued at 01:52 UTC and running to 06:15 UTC.

Issued (UTC)ExpiredProductOffice
19:16 UTC01:52 UTCTornado WatchDDC
01:39 UTC02:15 UTCTornado WarningDDC
01:52 UTC06:15 UTCTornado WatchDDC
02:07 UTC02:45 UTCTornado WarningDDC
02:23 UTC03:00 UTCTornado WarningDDC
02:39 UTC03:30 UTCTornado WarningDDC
03:06 UTC03:45 UTCTornado WarningDDC
04:10 UTC05:15 UTCSevere Thunderstorm WarningDDC
04:52 UTC05:30 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 23, 2:18 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, May 23, 2:18 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT FRI MAY 23 2008

.DISCUSSION...

DAYS 1-2...

ANOTHER ROUND OF SEVERE WEATHER TO AFFECT WESTERN KANSAS TODAY.

90KT H25 JET WAS NOSING INTO SOUTHEASTERN WY AT 12Z THIS MORNING.
MOVING SOUTHEAST ACROSS WESTERN CA, 130KT JET STREAK COULD BE SEEN.
POTENT UPPER SYSTEM CONTINUES TO SIT ACROSS THE LARGE PORTION OF THE
WESTERN CONUS WITH HEIGHT FALLS OF 100 METERS IN WEST CENTRAL CA.
COLD POCKET OF H7 TEMPERATURES WERE ASSOCIATED WITH UPPER SYSTEM
PRESENTLY OVER NM. H85 READINGS IN THE TEENS AND 20S WERE FOUND
ACROSS THE SOUTHERN AND CENTRAL PLAINS. RICH GULF MOISTURE REMAINED
ENTRENCHED ACROSS MUCH OF WESTERN KANSAS INTO WESTERN NE. 15Z
ANALYSIS PLACED WARM FRONT NORTH NEAR I-70. DRYLINE WAS WELL WEST
INTO CO. BY 18Z, DRYLINE HAD MOVED THROUGH LIBERAL AND JUST WEST OF
GARDEN CITY.

ALL DATA CONTINUES TO POINT TOWARD YET ANOTHER SEVERE WEATHER
EPISODE TODAY. DRYLINE IS FURTHER WEST THAN PREVIOUS MODEL RUNS
WOULD HAVE PLACED IT. IN ADDITION, SHEAR IS MUCH MORE IMPRESSIVE. AS
LOW LEVEL JET INCREASES THIS EVENING, 0-1 KM SRH WILL INCREASE TO
OVER 250 M2/S2. SURFACE BASED CAPE IS ALREADY OVER 3000 J/KG ACROSS
PORTIONS OF WESTERN KS WITH 2000 J/KG CAPE FROM PRATT WEST TO
WESTERN KEARNY COUNTY. AS S/WV COMES OUT ACROSS WESTERN KANSAS LATER
THIS AFTERNOON, SUPERCELL THUNDERSTORMS WILL QUICKLY DEVELOP ALONG
THE DRYLINE. GIVEN THE ENVIRONMENT, VERY LARGE HAIL, DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE. ANY TORNADO THAT DOES FROM WILL HAVE
THE POTENTIAL TO BE SIGNIFICANT AND LONG TRACKED. HEAVY RAINFALL
WILL ACCOMPANY THESE STORMS. THE POTENTIAL FOR SEVERE WEATHER WILL
CONTINUE INTO THE OVERNIGHT HOURS. THIS MEANS THAT THE THREAT FOR
TORNADOES WILL CONTINUE AS WELL.

SATURDAY, DRYLINE WILL BE FURTHER EAST INTO THE EASTERN FA BY
AFTERNOON. THE TRACK RECORD OF THE MODELS AND DRYLINE PLACEMENT OVER
THE LAST COUPLE OF DAYS LEAVE ENOUGH UNCERTAINTY TO KEEP STORM
CHANCES IN THROUGH THE AFTERNOON HOURS WEST OF WHERE MODELS SHOW
DRYLINE. A FEW SEVERE STORMS WILL BE POSSIBLE YET AGAIN. BY EVENING,
ACTIVITY WILL SHIFT EAST ACROSS EASTERN FA ONLY TO SEE THE DRYLINE
MOVE WEST DURING THE OVERNIGHT HOURS. WILL KEEP POPS IN ACROSS THE
WEST DUE TO THIS REASON.

SUNDAY, WELL...SAME STORY...DIFFERENT DAY. DRYLINE REMAINS PRESENT
ACROSS WESTERN FA (INTO EASTERN CO). SURFACE LOW PRESSURE WILL PULL
EAST DURING THE DAYTIME. THUNDERSTORMS WILL AGAIN BE POSSIBLE.
DETAILS ARE UNCLEAR THIS TIME. IT DOES APPEAR THAT SEVERE WEATHER IS
POSSIBLE BY EVENING THOUGH.

DAYS 3-7...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE LOCATED OVER THE
PACIFIC COAST TO BEGIN THE PERIOD 00Z MONDAY WHICH WILL CONTINUE TO
BRING A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS.
MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN
CONTROL OVER THE SOUTHEASTERN CONUS REGION. MEDIUM RANGE MODELS ARE
IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE IN THE
SOUTHEAST BREAKING DOWN SOMEWHAT EARLY IN THE PERIOD BEFORE DRIFTING
SLOWLY BACK WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS BY
MID WEEK. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO
CYCLE THROUGH THE SOUTHWESTERLY FLOW ALOFT WHICH WILL BRING THE
POSSIBILITY OF PRECIP TO THE CENTRAL PLAINS THROUGH THE MIDDLE PART
OF THE PERIOD. AT THE SURFACE, A LOW PRESSURE CENTER WILL BE SET UP
JUST LEE OF THE ROCKIES SUNDAY NIGHT WHICH WILL CONTINUE TO
INFLUENCE A GENERAL LOW LEVEL SOUTHERLY FLOW ACROSS THE CWA THROUGH
MONDAY. THIS IN TURN WILL CONTINUE TO ALLOW RELATIVE MOISTURE RETURN
TO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT
H85 RANGING FROM THE LOW TO MID TEENS(C). THE LOW AND AN ASSOCIATED
COLD FRONT WILL PUSH THROUGH WESTERN KANSAS LATE TUESDAY BRINGING A
BRIEF NORTHERLY FLOW TO THE FORECAST AREA BEFORE A QUICK RETURN TO A
SOUTHERLY FLOW BY THE END OF THE PERIOD. CHANCES FOR PRECIP WILL BE
BETTER THE FIRST COUPLE OF DAYS WITH DWINDLING CHANCES BY THE
THURSDAY/FRIDAY TIME FRAME.

AS FOR TEMPERATURES, EXPECT A WARM DAY MONDAY WITH TEMPERATURES AT
H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER 20S(C) WEST WHICH
WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE UPPER 80S(F) TO
THE LOWER 90S(F) ACROSS THE FORECAST AREA. EXPECT A GENERAL COOL
DOWN TUESDAY IN WAKE OF THE PASSING COLD FRONT BEFORE UPPER LEVEL
RIDGING AND A DEVELOPING SURFACE LEE SIDE TROUGH INFLUENCE A WARMING
TREND THROUGH THE END OF THE WEEK. PLAN TO DROP TEMPERATURES A BIT
TUESDAY WITH MINOR ADJUSTMENTS ELSEWHERE.

&&

.AVIATION...

A SURFACE LOW WILL PERSIST IN NORTHEAST COLORADO TODAY WHILE A
DRYLINE NEAR THE COLORADO BORDER ADVANCES BACK INTO SOUTHWEST KANSAS
BY THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE
EXPECTED AGAIN TODAY ALONG AND AHEAD OF THE DRYLINE THIS EVENING AND
INTO THE OVERNIGHT HOURS. EXPECT MVFR/IFR CONDITIONS IN AND AROUND
ANY CONVECTIVE ACTIVITY...MAINLY EAST OF A LINE FROM COOLIDGE TO
LIBERAL. OTHERWISE, EXPECT VFR CONDITIONS. WINDS WILL BE FAIRLY
STRONG FROM THE SOUTH TO SOUTHEAST WITH SPEEDS 20 TO 30 MPH AND
GUSTY THROUGH THE EVENING HOURS BEFORE SUBSIDING OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  92 /  50  20  20  30
GCK  57  88  59  92 /  30  20  10  30
EHA  54  88  58  93 /  10  10  10  30
LBL  59  90  61  92 /  20  20  10  30
HYS  63  88  62  89 /  60  20  30  30
P28  68  91  65  92 /  40  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043-
044-061>063-074>076-084>086.

&&

FN30/32/32
Hazardous weather outlook, May 23, 11:35 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT FRI MAY 23 2008

KSZ030-031-043>046-063>066-076>081-086>090-241030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1135 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IT APPEARS THAT A REPEAT OF SEVERE WEATHER IS POSSIBLE AGAIN TODAY.
THIS AFTERNOON STORMS WILL LIKELY ERUPT ALONG A DRYLINE THAT SHOULD
STRETCH FROM NEAR SCOTT CITY TO NEAR LIBERAL BY MID AFTERNOON. ANY
STORM THAT DOES DEVELOP COULD BECOME SEVERE VERY QUICKLY. NOT ONLY
WILL THERE BE THE THREAT OF DESTRUCTIVE HAIL BUT THERE WILL ONCE
AGAIN BE THE POSSIBILITY OF SIGNIFICANT TORNADOES, ESPECIALLY AS THE
DRYLINE MOVES SLIGHTLY EAST FROM NEAR DODGE CITY TO WAKEENEY BY 6 PM.

IF A SEVERE THUNDERSTORM OR TORNADO WARNING IS
ISSUED...IMMEDIATE ACTION TO PROTECT LIVE AND PROPERTY SHOULD BE
TAKEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL STILL BE A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS
SATURDAY AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED...FIRST FROM SCOTT CITY TO NEAR GARDEN CITY
BY 3 PM AND THEN FROM NEAR DODGE CITY TO WAKEENEY AND HAYS BY 6 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-241030-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1135 AM CDT FRI MAY 23 2008 /1035 AM MDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL COMBINE WITH GUSTY
SOUTH WINDS OF 25 TO 35 MPH TO PRODUCE AN EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE DANGER MAY RETURN BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07/30

In the hours before

Local storm report, May 23, 8:17 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          CEDAR BLUFF             38.78N 99.73W
05/23/2008                   TREGO              KS   NWS EMPLOYEE

0812 PM     TORNADO          9 SW GREENSBURG         37.51N 99.41W
05/23/2008                   KIOWA              KS   BROADCAST MEDIA

            KAKE STORM CHASER SEES A LARGE TORNADO ON THE GROUND.

&&

26
Local storm report, May 23, 9:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             W COPELAND              37.54N 100.63W
05/23/2008  E0.88 INCH       GRAY               KS   TRAINED SPOTTER

0835 PM     TORNADO          GREENSBURG              37.61N 99.29W
05/23/2008                   KIOWA              KS   OTHER FEDERAL

            STORM MOVING NEAR GREENSBURG AREA HAS LARGE WALL CLOUD
            AND HAS BEEN PRODUCING OCCASIONAL TORNADOES. NO
            POWERFLASHES SEEN SO FAR, CAN NOT TELL IF ANYTHING HAS
            BEEN IT.

0840 PM     TORNADO          1 W GREENSBURG          37.61N 99.31W
05/23/2008                   KIOWA              KS   LAW ENFORCEMENT

            TORNADO ON GROUND AT 183 AND 54 JUNCTION.

0845 PM     HAIL             CENTERVIEW              37.80N 99.27W
05/23/2008  E1.75 INCH       EDWARDS            KS   EMERGENCY MNGR

0848 PM     TORNADO          3 W HAVILAND            37.62N 99.16W
05/23/2008                   KIOWA              KS   STORM CHASER

            LARGE TORNADO ON THE GROUND NOW.

0850 PM     HAIL             9 SE CLARK STATE LAKE   37.31N 99.65W
05/23/2008  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

&&

26
Local storm report, May 23, 9:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TORNADO          ELLIS                   38.94N 99.56W
05/23/2008                   ELLIS              KS   NWS EMPLOYEE

            TWO DAMAGING TORNADOES WERE REPORTED, WITH LOTS OF POWER
            FLASHES OBSERVED.

0917 PM     TORNADO          1 N ELLIS               38.95N 99.56W
05/23/2008                   ELLIS              KS   STORM CHASER

            TORNADOES WERE REPORTED, ONE LARGE AND ONE SMALL. THE
            LARGER ONE WAS JUST NORTH OF THE I-70 AT THE ELLIS
            INTERCHANGE.

&&

BURKE
Local storm report, May 23, 9:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TORNADO          4 S TROUSDALE           37.74N 99.08W
05/23/2008                   EDWARDS            KS   EMERGENCY MNGR

            TWO TORNADOES ON GROUND AT THE SAME TIME. LOCATED BETWEEN
            240 AND 250 ROADS AND V AND W ROADS.

&&

26
Local storm report, May 23, 9:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             6 N TROUSDALE           37.89N 99.08W
05/23/2008  E1.75 INCH       EDWARDS            KS   EMERGENCY MNGR

0925 PM     HAIL             PROTECTION              37.20N 99.48W
05/23/2008  E1.25 INCH       COMANCHE           KS   PUBLIC

0933 PM     TORNADO          3 NW HOPEWELL           37.83N 99.02W
05/23/2008                   STAFFORD           KS   TRAINED SPOTTER

&&

26
Local storm report, May 23, 10:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          4 N CEDAR BLUFF         38.84N 99.73W
05/23/2008                   TREGO              KS   COUNTY OFFICIAL

            DAMAGED INCLUDED NUMEROUS POWER POLES DOWN, ONE HOUSE
            COMPLETELY DESTROYED BELONGING TO A FAMILY OF 7 BUT NO
            ONE INJURED, AN OLD PICK UP TRUCK WAS BLOWN IN A DITCH,
            THREE SEMI TRUCKS WERE TURNED OVER ALONG I-70 -
            AMBULENCES WERE DISPATCHED AND INJURIES TREATED ON SITE,
            AND A BARN AND CHICKEN HOUSE WAS DESTROYED.

&&

BURKE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

3.3 hours before the tornado, 115 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2314 joules per kilogram, CIN -20, lifted condensation level 1449 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 198 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
2897 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.8
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

8.7 hours after it, 115 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87324, lifted condensation level 2849 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -66 square meters per square second, 0 to 6 km bulk shear 63 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87324 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Medicine_lodge (P28), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:56 UTC7669130° 15 kt271003.7
02:56 UTC7570110° 13 kt241002.7
03:56 UTC7570140° 15 kt231003
04:56 UTC7670130° 16 kt281003.4
05:10 UTC69.862.6210° 22 kt491007.1SQ

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Vance AFB radar (KVNX), 93 km away, was scanning. The volume nearest the touchdown began at 03:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:35 UTCTORNADOGreensburgKiowa, KSSTORM MOVING NEAR GREENSBURG AREA HAS LARGE WALL CLOUD AND HAS BEEN PRODUCING OCCASIONAL TORNADOES. NO POWERFLASHES SEEN SO FAR, CAN NOT TELL IF ANYTHING HAS BEEN IT.
01:40 UTCTORNADO1 W GreensburgKiowa, KSTORNADO ON GROUND AT 183 AND 54 JUNCTION.
01:48 UTCTORNADO3 W HavilandKiowa, KSLARGE TORNADO ON THE GROUND NOW.
01:50 UTCTORNADO6 Nw HavilandKiowa, KSBRIEF ROPE TORNADO WAS SEEN NEAR THE EDWARDS KIOWA COUNTY LINE.
02:07 UTCHAIL 1TrousdaleEdwards, KS
02:10 UTCTORNADO1 S StaffordStafford, KS
02:13 UTCTORNADO10 Se PrattPratt, KS
02:18 UTCTORNADO4 S TrousdaleEdwards, KSTWO TORNADOES ON GROUND AT THE SAME TIME. LOCATED BETWEEN 240 AND 250 ROADS AND V AND W ROADS.
02:20 UTCHAIL 1.756 N TrousdaleEdwards, KS
02:28 UTCTSTM WND DMG3 Ese ByersPratt, KSTREE ROW HAS MODERATE DAMAGE WITH LIMBS SCATTERED IN SEVERAL DIRECTIONS.
02:33 UTCTORNADO3 Nw HopewellStafford, KS
03:04 UTCTORNADO4 E HopewellPratt, KS
03:16 UTCTSTM WND GST 702 Sw SawyerPratt, KS
03:16 UTCHAIL 1.752 Sw SawyerPratt, KS
03:50 UTCTORNADO2 E CairoPratt, KSSEMI OVERTURNED IN DITCH AND IRRIGATION SPRINKLERS ACROSS HWY 54. QUARTER MILE WIDE DAMAGE PATH.
03:51 UTCTORNADO2 E CairoPratt, KSPOWER LINES DOWN AND MULTIPLE POWER FLASHES.
03:55 UTCHAIL 1.7517 Nw PrattStafford, KS
04:12 UTCTORNADO7 E HopewellPratt, KSTORNADO STILL ON GROUND.
04:25 UTCFUNNEL CLOUDLangdonReno, KSFUNNEL CLOUD NEAR LANGDON
05:44 UTCTSTM WND DMGSpiveyKingman, KSSMALL TREES DOWN...ESTIMATED SIZE LESS THAN 4 INCHES IN DIAMETER NEAR SPIVEY.
05:49 UTCTSTM WND DMG2 S LangdonReno, KS1/4 TO 1/2 MILE WIDE PATH OF TREES DOWN BLOCKING LANGDON ROAD...2 MILES SOUTH OF LANGDON.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 23, 2008

78 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 234:02 PM CDTEF0Gove, KS0.525
May 233:13 PM MDTEF1Laramie, WY2.7100
May 234:20 PM CDTEF0Gove, KS4.5400
May 233:26 PM MDTEF0Platte, WY20.550
May 234:29 PM CDTEF0Finney, KS1.575
May 233:33 PM MDTEF0Weld, CO0.125
May 234:34 PM CDTEF1Gove, KS5.0200$50,000
May 234:35 PM CDTEF2Gove, KS14.01,760$1.8 million
May 235:01 PM CDTEF1Lane, KS8.11,220
May 234:09 PM MDTEF0Laramie, WY2.375
May 235:10 PM CDTEF1Graham, KS14.0400$15,000
May 235:13 PM CDTEF1Lane, KS1.0150$65,000
May 235:15 PM CDTEF0Lane, KS3.275
May 235:22 PM CDTEF0Lane, KS1.750
May 235:24 PM CDTEF0Gray, KS0.7100
May 235:35 PM CDTEF1Lane, KS4.4150
May 235:35 PM CDTEF0Gove, KS5.0100
May 235:45 PM CDTEF0Lane, KS1.350
May 236:10 PM CDTEF4Quinter tornado, KS11.41,3202$2.5 million
May 236:25 PM CDTEF0Hodgeman, KS5.775
May 235:26 PM MDTEF1Goshen, WY24.475$10,000
May 235:33 PM MDTEF0Cheyenne, CO0.525
May 236:37 PM CDTEF0Clark, KS2.1100
May 236:52 PM CDTEF0Ness, KS1.660
May 236:52 PM CDTEF0Sheridan, KS4.0750
May 236:58 PM CDTEF0Ness, KS3.6100
May 236:00 PM MDTEF1Weld, CO0.150
May 237:01 PM CDTEF0Clark, KS2.5100
May 237:05 PM CDTEF0Wichita, KS0.525
May 237:07 PM CDTEF2Ness, KS11.81,410
May 236:10 PM MDTEF0Kimball, NE2.950
May 237:15 PM CDTEF0Sheridan, KS6.1350
May 237:25 PM CDTEF2Ness, KS1.175
May 237:25 PM CDTEF3Clark, KS20.93,170
May 237:29 PM CDTEF3Ness, KS9.0715
May 237:42 PM CDTEF1Clark, KS7.1600
May 237:43 PM CDTEF1Clark, KS1.1100
May 237:49 PM CDTEF1Trego, KS8.1900
May 237:58 PM CDTEF2Trego, KS9.01,760
May 238:03 PM CDTEF3Harper, OK5.01,100
May 238:11 PM CDTEF0Kiowa, KS1.275
May 238:17 PM CDTEF2Trego, KS8.2250
May 238:17 PM CDTEF0Kiowa, KS1.2175
May 238:28 PM CDTEF1Ellis, KS2.21501
May 238:34 PM CDTEF0Kiowa, KS0.520
May 238:35 PM CDTEF0Kiowa, KS1.675
May 238:40 PM CDTEF0Ellis, KS5.6150
May 238:44 PM CDTEF1Trego, KS5.5200
May 238:56 PM CDTEF0Kiowa, KS1.050
May 238:58 PM CDTEF0Harper, OK to KS9.1125$10,000
May 238:59 PM CDTEF3Comanche, OK to KS11.0980$20,000
May 239:07 PM CDTEF1Trego, KS6.4300
May 239:08 PM CDTEF1Ellis, KS4.3450$60,000
May 239:08 PM CDTEF0Kiowa, KS6.4125
May 239:16 PM CDTEF0Ellis, KS0.850
May 239:16 PM CDTEF3Edwards, KS18.21,9351
May 239:22 PM CDTEF0Barber, KS4.6150
May 239:26 PM CDTEF0Clark, KS4.5100
May 239:26 PM CDTEF1Ford, KS6.1150$145,000
May 239:30 PM CDTEF1Comanche, KS6.0300

All 79 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.